Alert archive / Kansas / Wind Advisories in 2023
Wind Advisory 9, NWS Topeka, KS
NWS Topeka, KS issued this wind advisory at Apr 18, 2023, 5:01 PM CDT for 11 counties in Kansas. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Apr 18, 2023, 5:01 PM CDT (22:01 UTC)
- Expired
- Apr 19, 2023, 3:00 AM CDT
- In force
- 10 hr
- Issued by
- NWS Topeka, KS
Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Lyon County, KS, Morris County, KS, Ottawa County, KS, Republic County, KS, Riley County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 68 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1783 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 339 m²/s²
- 0-3 km storm-relative helicity
- 376 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
750 WWUS73 KTOP 182201 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 501 PM CDT Tue Apr 18 2023 KSZ008-009-020>022-034>038-054-190615- /O.NEW.KTOP.WI.Y.0009.230418T2201Z-230419T0800Z/ Republic-Washington-Cloud-Clay-Riley-Ottawa-Dickinson-Geary- Morris-Wabaunsee-Lyon- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Concordia, Clay Center, Manhattan, Minneapolis, Bennington, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, and Emporia 501 PM CDT Tue Apr 18 2023 ...WIND ADVISORY IN EFFECT UNTIL 3 AM CDT WEDNESDAY... * WHAT...South winds 25 to 30 mph with gusts up to 45 mph expected. * WHERE...Portions of east central, north central and northeast Kansas. * WHEN...Until 3 AM CDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Wolters
2 follow-up statements
709 WWUS73 KTOP 190552 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 1252 AM CDT Wed Apr 19 2023 KSZ008-009-020>022-034>038-054-190800- /O.CON.KTOP.WI.Y.0009.000000T0000Z-230419T0800Z/ Republic-Washington-Cloud-Clay-Riley-Ottawa-Dickinson-Geary- Morris-Wabaunsee-Lyon- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Concordia, Clay Center, Manhattan, Minneapolis, Bennington, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, and Emporia 1252 AM CDT Wed Apr 19 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM CDT EARLY THIS MORNING... * WHAT...South winds 25 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of east central, north central and northeast Kansas. * WHEN...Until 3 AM CDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
268 WWUS73 KTOP 190749 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 249 AM CDT Wed Apr 19 2023 KSZ037-038-054-192100- /O.EXP.KTOP.WI.Y.0009.000000T0000Z-230419T0800Z/ /O.NEW.KTOP.WI.Y.0010.230420T0000Z-230420T0900Z/ Morris-Wabaunsee-Lyon- Including the cities of Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, and Emporia 249 AM CDT Wed Apr 19 2023 ...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 4 AM CDT THURSDAY... ...WIND ADVISORY WILL EXPIRE AT 3 AM CDT EARLY THIS MORNING... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Morris, Wabaunsee and Lyon Counties. * WHEN...From 7 PM this evening to 4 AM CDT Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ008-009-020>022-034>036-190900- /O.EXP.KTOP.WI.Y.0009.000000T0000Z-230419T0800Z/ Republic-Washington-Cloud-Clay-Riley-Ottawa-Dickinson-Geary- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Concordia, Clay Center, Manhattan, Minneapolis, Bennington, Abilene, Herington, and Junction City 249 AM CDT Wed Apr 19 2023 ...WIND ADVISORY WILL EXPIRE AT 3 AM CDT EARLY THIS MORNING... The strongest winds have subsided, but south-southwest winds remain strong, sustained at 20 to 25 mph with gusts up to 40mph. $$ KSZ026-039-040-055-056-058-059-192100- /O.NEW.KTOP.WI.Y.0010.230420T0000Z-230420T0900Z/ Jefferson-Shawnee-Douglas-Osage-Franklin-Coffey-Anderson- Including the cities of Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Topeka, Lawrence, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 249 AM CDT Wed Apr 19 2023 ...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 4 AM CDT THURSDAY... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Jefferson, Shawnee, Douglas, Osage, Franklin, Coffey and Anderson Counties. * WHEN...From 7 PM this evening to 4 AM CDT Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Apr 18, 4:57 PM CDT, 4 minutes earlier.
Area forecast discussion, Apr 18, 4:57 PM CDT, 4 minutes before
Area Forecast Discussion National Weather Service Topeka KS 457 PM CDT Tue Apr 18 2023 .UPDATE... Issued at 457 PM CDT Tue Apr 18 2023 Will go ahead and issue a wind advisory for the western half of the forecast area for this evening. The RAP/NAM/GFS show a strong pressure gradient across central KS into the early morning with about an eleven MB change over the span of about 200 miles. This tends to be good enough for sustained winds around 30 mph. Additionally the latest HRRR and RAP progs show wind gusts approaching 50KT. So confidence in a windy night has improved. The gradient is forecast to relax before sunrise, so will end the advisory at 3 am when models show the weaker gradient developing. For thunderstorms this evening, there is a thin line of CU along the dryline across western KS and a weak updraft tried to get going north of HYS. SPC meso analysis shows a well mixed boundary layer still has about 125 J/kg of CIN across our north central counties. So anything that develops has to be off the dryline out west. Based on forecast soundings, any storms that may move across north central KS should be elevated with a hail and wind threat. CAMs have been mixed in storms forming with the HRRR being really pessimistic on storm formation. However it has started to show some storms forming just west of the forecast area. So will keep a 30 to 50 percent chance across Republic county this evening. && .DISCUSSION... Issued at 233 PM CDT Tue Apr 18 2023 Forecast Highlights: -A few thunderstorms are possible this evening and tonight, especially near the Nebraska border. -There will be more of a widespread severe weather risk tomorrow evening and night. -Fire danger will become a concern again later this week in areas that don't get much rain. -Freezing temperatures are in the forecast this weekend. Forecast Discussion: This afternoon, a mid level ridge is moving east of the area with several shortwave troughs noted aloft over the northwestern quadrant of the US. A surface ridge axis stretches from central Canada southward toward a large surface high over the southeastern US. Dew points have been increasing and are approaching 50 degrees within southerly low level flow today. With the moisture advection, a dryline will set up in western Kansas this evening. A few of the CAMs have been consistent in the development of isolated storms ahead of the dryline this evening. Storms that form are expected to move northeast toward north-central Kansas. At 00Z, the environment in north-central Kansas will consist of high LCL's and substantial SBCIN, but steep mid level lapse rates and around 1000 J/kg of elevated CAPE. There does appear to be ample cloud layer shear, especially as a 60+ kt LLJ develops into tonight. Thus, any storms that are able to develop will pose a risk for large hail and damaging winds. Focus then shifts to a more widespread threat for severe thunderstorms tomorrow (Wednesday) evening and night. By tomorrow afternoon, a cold front will be draped across north-central KS as low pressure deepens in southwest Kansas. A dryline will extend from the low southward through OK and TX. Destabilization of the atmosphere will occur as temps warm and dew points reach the low 60s in eastern KS. MLCAPE is likely to exceed 2000 J/kg near and south of I-70. Thunderstorm initiation ahead of the cold front is possible by 23Z or 00Z (6 PM or 7 PM). Effective inflow shear initially does not look overly strong, however, and enhancement in shear and an enlargement in hodographs is expected as a LLJ develops during the evening. All modes of severe weather will be possible with large hail and damaging winds being the main hazards. A few tornadoes could also occur given shear parameters. Coverage of storms is likely to increase into the overnight period as the jet strengthens with storms growing upscale into a line segment. Damaging wind and hail will remain possible into the night. Thunderstorms should exit to the east Thursday morning. Elevated fire danger could again occur Thursday afternoon in central and north-central KS, where less rain is expected this week. RH values fall to near 20 percent in that area with gusty west- northwest winds Thursday afternoon. Less than ideal weather for burning is also expected Friday and early this weekend with gusty winds and low afternoon RH continuing. A cool Canadian based air mass then looks to settle into the area late this week and during this upcoming weekend. With that, high temperatures are expected to be in the 50s Friday and Saturday with overnight lows dropping to near freezing Friday night and possibly in the 20s Saturday night. For reference, average temperatures right now in Topeka are 45 degrees for the low and 68 degrees for the high. Temperatures will then gradually warm each day into early next week. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1234 PM CDT Tue Apr 18 2023 South winds will increase as a nocturnal 60kt LLJ begins to develop late this evening and tonight. Gusts are expected to exceed 30 kts at all airports overnight. A stratus deck also looks to develop tonight. The current forecast has low end VFR CIGS, but some lowering may occur in the forecast if confidence increases in a period of MVFR conditions tonight and early Wednesday. && .TOP WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 3 AM CDT Wednesday for KSZ008-009-020>022- 034>038. && UPDATE...Wolters DISCUSSION...Teefey AVIATION...Teefey
Hazardous weather outlook, Apr 18, 2:44 PM CDT, 2 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 244 PM CDT Tue Apr 18 2023 KSZ008>012-020>024-026-034>040-054>056-058-059-191945- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 244 PM CDT Tue Apr 18 2023 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. Elevated fire danger conditions will continue through the afternoon in central and north central Kansas. A few thunderstorms are possible in north central and northeast Kansas late this evening and tonight. Isolated large hail and damaging winds could occur. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Severe thunderstorms are possible across the entire area Wednesday afternoon and Wednesday night. Large hail and damaging winds will be the main hazards with a few tornadoes also possible. Locally heavy rainfall could also occur with storms. Temperatures near to just below freezing are forecast this weekend, which could damage sensitive vegetation. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.